Alert archive / Texas / Severe Thunderstorm Warnings in 2009
Severe Thunderstorm Warning 2, NWS Lubbock, TX
NWS Lubbock, TX issued this severe thunderstorm warning at Feb 8, 2009, 7:23 PM CST for 6 counties in Texas. It was in force for 52 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Feb 8, 2009, 7:23 PM CST (01:23 UTC)
- Expired
- Feb 8, 2009, 8:15 PM CST
- In force
- 52 min
- Issued by
- NWS Lubbock, TX
- Area
- Storm-based polygon
Counties Bailey County, TX, Cochran County, TX, Hockley County, TX, Lamb County, TX, Terry County, TX, Yoakum County, TX
The radar
The Lubbock radar (KLBB), 72 km from the middle of the area, began a volume at 01:26 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Feb 8, 5:14 PM CST | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Midland Regional, TX (KMAF), launched 00:00Z, 1.4 hours before the alert went out and 189 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1357 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 140 m²/s²
- 0-3 km storm-relative helicity
- 190 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.1
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lubbock, TX wrote its last area forecast discussion before this severe thunderstorm warning went out at Feb 8, 5:32 PM CST, 1 hour 51 minutes earlier.
Area forecast discussion, Feb 8, 5:32 PM CST, 1 hour 51 minutes before
AREA FORECAST DISCUSSION...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 532 PM CST SUN FEB 8 2009 .AVIATION... CONTINUED THINKING FROM PREVIOUS TAFS. KLBB IS FLIRTING WITH AIRPORT WEATHER WARNING CRITERIA AS SUSTAINED WINDS FROM THE SOUTHEAST HAVE APPROACHED 30 KTS AT TIMES. ALSO CONTINUE TO WATCH DEVELOPMENT OF THUNDERSTORMS ACROSS ERN NM. THESE WILL MOVE EAST AND PUSH THROUGH THE KLBB TAF SITE BETWEEN 02Z AND 04Z AT A PRETTY FAST PACE. LINE SHOULD SLOW DOWN A BIT AND LINGER OVER THE KCDS TAF SITE A BIT LONGER. WILL HAVE TO EVALUATE HOW QUICKLY CLOUDS WILL CLEAR BEHIND THE LINE BUT EXPECT RAPID IMPROVEMENT TO VFR EARLY IN THE MORNING. FINALLY...STRONG WESTERLY WINDS TOMORROW THROUGH THE DAY COULD ONCE AGAIN APPROACH AIRPORT WEATHER WARNING CRITERIA AT KLBB BUT BIGGEST CONCERN WILL BE BLOWING DUST ACROSS THE REGION THAT COULD REDUCE VISIBILITY AT TIMES THROUGH THE DAY MONDAY. JORDAN && .UPDATE... SPC HAS ISSUED SEVERE THUNDERSTORM WATCH FOR AREAS ON THE CAPROCK. COULD SEE AN ISOLATED HAIL THREAT ACROSS THE WESTERN COUNTIES BEFORE THE STORMS CONSOLIDATE INTO A SQUALL LINE. WILL THEN HAVE TO KEEP AN EYE OUT FOR DAMAGING WINDS AS THE SQUALL LINE PUSHES INTO THE CENTRAL SOUTH PLAINS AND OFF INTO THE ROLLING PLAINS...BUT BELIEVE THAT THE SEVERE THREAT WILL QUICKLY LOWER AS THE STORMS PUSH EAST. MODELS DO INDICATE THE LINE MIGHT SLOW DOWN OVER THE ROLLING PLAINS SO HEAVIER RAINFALL AMOUNTS COULD OCCUR OFF THE CAPROCK. UPDATED TEXT PRODUCTS HAVE BEEN ISSUED... JORDAN/ZIEBELL && .PREV DISCUSSION... /ISSUED 344 PM CST SUN FEB 8 2009/ SHORT TERM... MAIN CONCERN CONTINUES TO BE THE THUNDERSTORM/SEVERITY THREAT TONIGHT THROUGH EARLY TOMORROW MORNING. GUIDANCE MODELS AGREE THAT DURING MOST OF THE DAY TODAY...A MODEST CAPPING INVERSION WILL DO A GOOD JOB AT SUPPRESSING THUNDERSTORM ACTIVITY. HOWEVER THE EVENING IS A DIFFERENT STORY. AS THE POTENT UPPER LEVEL SYSTEM EJECT OUT OF THE DESERT SOUTHWEST TOWARDS THE SOUTH PLAINS THIS EVENING...IT OPENS UP INTO A WAVE LIKE FEATURE. A LINE OF THUNDERSTORMS WILL DEVELOP ACROSS THE NEW MEXICO/TEXAS BORDER THIS EVENING...BEFORE RACING EAST ACROSS THE ENTIRE SOUTH PLAINS THROUGHOUT NIGHT. DURING SQUALL LINE INITIATION NEAR THE BORDER...MID TO UPPER LEVEL CAPES AROUND 700 JOULES /SFC BASED CAPES AROUND 550 JOULES/ IN ADDITION TO GOOD FORCING FOR ASCENT WILL INDUCE SEVERE STORMS WITH DAMAGING WIND AND HAIL BEING THE PRIMARY THREATS. AS THE SQUALL LINE PROPAGATES EAST THROUGHOUT THE NIGHT...CAPE AND INSTABILITY WILL BE DECREASING. HOWEVER... THE STRENGTH OF THE LOW AND HIGH LEVEL WIND FIELDS /40 TO 45 KNOTS AT 850 MB...80+ KNOTS AT 300MB/ WILL MAINTAIN THE LOCALLY DAMAGING WINDS THREAT. BY MONDAY MORNING...THE SYSTEM WILL BE WELL TO THE EAST NORTHEAST...CREATING A STRONG PRESSURE GRADIENT AND THUS...QUITE WINDY CONDITIONS IN ITS WAKE. A WIND ADVISORY MAY BE REQUIRED. AS A SIDE NOTE...AFTERNOON VISIBLE SATELLITE SHOWED CLOUDS SCATTERING OUT ACROSS THE FAR SOUTHWESTERN SOUTH PLAINS...FAR WEST...DAVIS MOUNTAINS...UP PER TRANS PECOS AND PORTIONS OF SOUTHEASTERN NEW MEXICO AREAS. TEMPS ACROSS THAT AREA WERE IN THE LOWER TO UPPER 60S. THIS AREA MAY NEED TO BE CLOSELY MONITORED FOR THE POTENTIAL OF ADDITIONAL CLEARING/WARMING AND THUNDERSTORM INITIATION. LONG TERM... AIRMASS CHANGE TO DRIER AND SOMEWHAT COOLER BEHIND PACIFIC FRONT WILL CONTINUE INTO TUESDAY. TIGHT GRADIENT SOUTHWESTERLY COMPONENT STILL OFFERS ADVISORY LEVEL WIND OPPORTUNITY OVER MUCH OF AREA ON THE CAPROCK...THOUGH MAY BE TEMPERED SOMEWHAT BY LATE DAY STRONG DYNAMIC LIFT. ON THE OTHER HAND...ANY VERTICAL MIXING SUCH AS LIGHT SHOWER ALOFT DEVELOPMENT COULD ALSO LEAD TO STRONG WINDS AT THE SURFACE. RETAINED VERY LOW MENTION OF SHOWERS BY LATE TUESDAY AS UPPER LEVEL LOW PASSING OVER THE AREA AS LOW LEVEL MOISTURE WILL REMAIN DEPLETED OTHER THAN WHAT IS GENERATED ALOFT AND MIXED TO THE SURFACE. SOMEWHAT COOLER AND MORE RELAXED DAY SEEMS DUE FOR WEDNESDAY WHILE CONDITIONS SHOULD RAMP BACK TOWARDS WIND AGAIN LATER THURSDAY INTO FRIDAY. NEXT SYSTEM CURRENTLY APPEARS TO TRACK IN THREATENING MANNER FOR A WIND THREAT...BUT TIMING OVERNIGHT IS OUT OF PHASE. FEW CHANGES OVERALL TO LONGER TERM FORECAST FOR NOW. MCQUEEN FIRE WEATHER... WINDS SHOULD EXCEED 20 MPH AT THE 20 FOOT LEVEL FOR MUCH OF THE AREA MONDAY FOLLOWING PACIFIC FRONT AND EARLY MORNING SHOWERS. WITH COOLER AIR...HOEWVER...LOWERING TO 15 PERCENT RELATIVE HUMIDITY APPEARS DIFFICULT. ALSO...UNSURE HOW BENEFICIAL RAINFALL MAY BE FOR FUELS BUT SUSPECT THERE SHOULD BE AT LEAST TEMPORARY IMPROVEMENT FOR ROLLING PLAINS WITH HIGHER EXPECTED RAINFALL AND WHERE DEEPER GRASSES COULD HOLD WETNESS BETTER. BY TUESDAY... ANOTHER WINDY DAY MAY DRY GRASSES FURTHER BUT STILL RELATIVE HUMIDITY MAY NOT DROP LOW ENOUGH. NEXT WIND THREAT MAY BE DUE LATE THURSDAY OR FRIDAY. MCQUEEN && .PRELIMINARY POINT TEMPS/POPS... FRIONA 34 60 33 56 25 / 80 10 0 20 20 TULIA 37 61 37 61 29 / 90 10 0 10 20 PLAINVIEW 38 62 38 62 29 / 90 10 0 10 20 LEVELLAND 38 64 37 64 28 / 90 0 0 10 20 LUBBOCK 38 63 39 65 31 / 90 10 0 10 20 DENVER CITY 37 63 38 65 29 / 80 0 0 10 10 BROWNFIELD 39 64 38 66 30 / 90 0 0 10 10 CHILDRESS 47 68 41 71 35 / 90 10 0 10 20 SPUR 44 66 41 70 34 / 80 10 0 10 10 ASPERMONT 46 68 44 73 36 / 90 10 0 20 10 && .LUB WATCHES/WARNINGS/ADVISORIES... NONE. && 99/99/99
Hazardous weather outlook, Feb 8, 5:44 PM CST, 1 hour 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE LUBBOCK TX 544 PM CST SUN FEB 8 2009 TXZ024>026-030>032-036>038-042>044-092345- BRISCOE-HALL-CHILDRESS-FLOYD-MOTLEY-COTTLE-CROSBY-DICKENS-KING- GARZA-KENT-STONEWALL- 544 PM CST SUN FEB 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF THE SOUTH PLAINS AND ROLLING PLAINS THIS EVENING AND OVERNIGHT. A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED LATE THIS AFTERNOON ACROSS EASTERN NEW MEXICO AND WILL PROPAGATE EAST ACROSS ALL OF WEST TEXAS THROUGHOUT THE EVENING AND OVERNIGHT HOURS. DAMAGING WINDS WILL BE THE MAIN THREAT AS THE SQUALL LINE MOVES TOWARDS THE CENTRAL AND EASTERN SOUTH PLAINS LATE THIS EVENING AND OVERNIGHT. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...STRONG WESTERLY WINDS WILL DEVELOP IN THE WAKE OF THE UPPER LEVEL STORM SYSTEM...ESPECIALLY ACROSS THE FAR SOUTHERN TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS. THUS...A WIND ADVISORY MAY BE NEEDED. FOR TUESDAY...WINDS MAY ONCE AGAIN BE WINDY AS ANOTHER UPPER LEVEL DISTURBANCE EDGES TOWARDS THE SOUTH PLAINS. THE ALREADY MOISTENED SOILS MAY HOLD OFF FIRE WEATHER CONCERNS DURING THE MORNING HOURS...HOWEVER...WITH THE CONTINUAL FILTERING OF DRY WEST TO SOUTHWEST WINDS...FIRE WEATHER CONCERNS MAY BECOME VALID FOR THE AFTERNOON. TXZ021>023-027>029-033>035-039>041-092345- PARMER-CASTRO-SWISHER-BAILEY-LAMB-HALE-COCHRAN-HOCKLEY-LUBBOCK- YOAKUM-TERRY-LYNN- 544 PM CST SUN FEB 8 2009 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS. .DAY ONE...TONIGHT CONVECTIVE A SEVERE THUNDERSTORM WATCH IS IN EFFECT UNTIL 10 PM CST THIS EVENING. IN ADDITION...THERE IS A SLIGHT RISK OF SEVERE WEATHER ACROSS ALL OF THE SOUTH PLAINS THIS EVENING. A LINE OF STRONG TO SEVERE THUNDERSTORMS HAS DEVELOPED LATE THIS AFTERNOON ACROSS EASTERN NEW MEXICO AND WILL PROPAGATE EAST ACROSS ALL OF WEST TEXAS THROUGHOUT THE EVENING AND OVERNIGHT HOURS. INITIALLY...IN ADDITION TO BRIEF HEAVY RAINFALL...THE SQUALL LINE WILL BE CAPABLE OF PRODUCING DAMAGING WINDS AND HAIL AS MID TO UPPER LEVEL CAPE IS STRONGEST NEAR THE NEW MEXICO AND TEXAS BORDER. THROUGHOUT THE EVENING AND OVERNIGHT...DAMAGING WINDS WILL BE THE MAIN THREAT AS THE SQUALL LINE PROPAGATES TOWARDS THE CENTRAL AND EASTERN SOUTH PLAINS. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY ON MONDAY...STRONG WESTERLY WINDS WILL DEVELOP IN THE WAKE OF THE UPPER LEVEL STORM SYSTEM...ESPECIALLY ACROSS THE FAR SOUTHERN TEXAS PANHANDLE AND NORTHERN SOUTH PLAINS. THUS...A WIND ADVISORY MAY BE NEEDED. FOR TUESDAY...WINDS MAY ONCE AGAIN BE WINDY AS ANOTHER UPPER LEVEL DISTURBANCE EDGES TOWARDS THE SOUTH PLAINS. THE ALREADY MOISTENED SOILS MAY HOLD OFF FIRE WEATHER CONCERNS DURING THE MORNING HOURS...HOWEVER...WITH THE CONTINUAL FILTERING OF DRY WEST TO SOUTHWEST WINDS...FIRE WEATHER CONCERNS MAY BECOME VALID FOR THE AFTERNOON.
In the hours before
Special weather statement, Feb 8, 6:53 PM CST, 30 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE LUBBOCK TX 653 PM CST SUN FEB 8 2009 TXZ021-027-090130- PARMER TX-BAILEY TX- 653 PM CST SUN FEB 8 2009 ...LINE OF STRONG TO SEVERE THUNDERSTORMS APPROACHING BAILEY AND PARMER COUNTIES... AT 649 PM CST NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF STRONG TO SEVERE THUNDERSTORMS...LOCATED ALONG A LINE EXTENDING FROM 20 MILES WEST OF FARWELL TO 28 MILES SOUTHWEST OF WEST CAMP...OR ALONG A LINE EXTENDING FROM 39 MILES WEST OF FRIONA TO 28 MILES NORTHWEST OF MORTON...MOVING NORTHEAST AT 45 MPH. BRIEF...STRONG WIND GUSTS UP TO 55 MPH ARE POSSIBLE NEAR THESE THUNDERSTORMS. MOVE TO A PLACE OF SAFETY IF THREATENING WEATHER APPROACHES AND STAY AWAY FROM WINDOWS. MCZ
The office that day
Everything else NWS Lubbock, TX issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Feb 8, 7:06 PM CST | Severe Thunderstorm Warning | LUB | Parmer | 39 min |
| Feb 8, 7:44 PM CST | Severe Thunderstorm Warning | LUB | Castro, Parmer | 31 min |
| Feb 8, 8:30 PM CST | Severe Thunderstorm Warning | LUB | Castro, Floyd, Hale, Lamb, Swisher | 45 min |
| Feb 8, 8:37 PM CST | Severe Thunderstorm Warning | LUB | Hale, Hockley, Lubbock, Lynn, Terry | 38 min |
| Feb 9, 4:53 AM CST | Wind Advisory | LUB | Bailey, Briscoe, Castro, Childress, Cottle, Floyd and 6 more | 11 hr |
| Feb 9, 3:45 PM CST | High Wind Watch | LUB | Cochran, Crosby, Dickens, Garza, Hockley, Kent and 6 more | 14 hr |
Nearby
Severe Thunderstorm Warnings in Texas, 2009Every severe thunderstorm warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.